Alert archive / Alabama / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Birmingham, AL

October 21, 202313 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 21, 2023, 3:53 AM CDT for 13 counties in Alabama. It took effect at Oct 21, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2023, 3:53 AM CDT (08:53 UTC)
In effect from
Oct 21, 2023, 12:00 PM CDT
Expired
Oct 21, 2023, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2590 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS84 KBMX 210853
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
353 AM CDT Sat Oct 21 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF NORTH 
CENTRAL ALABAMA TODAY...


ALZ011>013-015-017>021-024>027-220000-
/O.NEW.KBMX.FW.W.0003.231021T1700Z-231022T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Jefferson-Shelby-St. Clair-Talladega-
353 AM CDT Sat Oct 21 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL
ALABAMA...

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...The combination of a dry air mass and breezy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 21, 3:48 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 21, 3:48 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
348 AM CDT Sat Oct 21 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Sunday)
Issued at 252 AM CDT SAT OCT 21 2023

Airmass over the area remains dry this morning, with PWs around
0.50 inch and substantial dry layer at 700mb. A weak and moisture
starved front will approach the area today, moving into north
Central Alabama tonight. Some increase in mid level moisture is
expected, reflected in scattered to broken cloud decks this
afternoon and evening. Low level winds will turn to the west
southwest, with weak warm advection occurring ahead of the front.
Temperatures this afternoon will warm into the upper 70s to mid
80s, with good mixing conditions this afternoon as winds increased
to 7-12mph.

Warmer conditions expected tonight with the front moving through
the area. No rain is expected but increased cloud cover will help
keep temperatures in the 50s. Clouds hang around on Sunday, with
weak cool advection behind the front. Highs will be in the mid 70s
to lower 80s.

14

&&

.LONG TERM...
(Sunday through Friday)
Issued at 252 AM CDT SAT OCT 21 2023

Dry weather is expected to continue through the upcoming week. High
pressure builds in as the trough from this weekend moves well to our
east. This will lead to highs in the 70s to low 80s each day and
lows in the upper 40s to 50s. A shortwave trough is expected to
slide just to our north and west on Thursday, but the frontal
boundary associated with the trough doesn't appear to reach Central
AL. With that said, it could come close enough to lead to some low
rain chances in the far northwestern counties on Friday.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1251 AM CDT SAT OCT 21 2023

VFR conditions expected through the forecast period. Winds will
increase from the southwest Saturday morning, with gusts of
18-20kts possible through the afternoon. Winds diminish through
the evening hours.

14

&&

.FIRE WEATHER...

The combination of dry air and breezy winds today will result in
critical thresholds met across portions of the area, with a Red
Flag warning issued for locations in north Alabama. A period of
rain free weather continues through much of next week.

A dry airmass and afternoon mixing will allow RH values to fall
into the 20 to 30 percent range this afternoon. West to southwest
20ft winds will increase to 7-12mph, with surface wind gusts of
20mph possible. Winds will be the strongest across the north, and
a Red Flag Warning is valid from Noon through 7pm today generally
along and north of a line from Heflin to Vernon.

Moisture increases slightly Sunday, with minimum afternoon RH
values in the 28 to 35 percent range. Lighter wind are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     79  52  76  46 /   0   0   0   0
Anniston    79  54  76  48 /   0   0   0   0
Birmingham  82  58  78  53 /   0   0   0   0
Tuscaloosa  85  57  80  53 /   0   0   0   0
Calera      81  57  78  53 /   0   0   0   0
Auburn      77  58  79  52 /   0   0   0   0
Montgomery  82  58  82  53 /   0   0   0   0
Troy        81  57  83  55 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
the following counties: Blount-Calhoun-Cherokee-Cleburne-Etowah-
Fayette-Jefferson-Lamar-Marion-Shelby-St. Clair-Talladega-Walker.

&&

SHORT TERM...14
LONG TERM....25/Owen
AVIATION...14

Nearby

Red Flag Warnings in Alabama, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.